Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS State College, PA

August 27, 2003Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2003, 10:05 AM EDT for Centre County, Pennsylvania. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 10:05 AM EDT (14:05 UTC)
Expired
Aug 27, 2003, 11:15 AM EDT
In force
70 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 10 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 9:40 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 271405
SVRCTP
PAC027-271515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1115 AM EDT.

* AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF HOUTZDALE...OR 15 MILES WEST OF 
  PORT MATILDA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY RIDGE AND PHILIPSBURG AROUND 1010 AM.
  PORT MATILDA AROUND 1020 AM.
  PARK FOREST AND PINE GROVE MILLS AROUND 1030 AM.
  STATE COLLEGE AROUND 1035 AM.
  BOALSBURG AND PLEASANT GAP AROUND 1040 AM.
  POTTERS MILLS AND CENTRE HALL AROUND 1045 AM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4089 7831 4071 7850 4073 7764 4095 7729

DANGELO
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 AM EDT, 7 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 2:50 AM EDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 AM EDT WED AUG 27 2003

MAIN FORECAST PROBLEM OF THE DAY WILL ONCE AGAIN BE TIMING OF
SHWR/TSTM CHANCES TODAY AS WEAK COLD FRONT SLIDES SOUTHWARD ACROSS
THE STATE.  SVR THREAT APPEARS MINIMAL AS MID LVL SHEAR NOT TOO
IMPRESSIVE...AS REFLECTED BY GENERAL THUNDER AREA PROGGED BY SPC FOR
TODAY.

FRONTAL BOUNDARY SHOWS UP BEST IN THE THICKNESS PACKING THIS MORNING
FROM NORTHERN OHIO TO WESTERN NEW YORK STATE. ETA INDICATEDS LAYER
PWS DECREASE BELOW 1.0 BY LATE TONIGHT AS BOUNDARY SETTLES SOUTH OF
THE STATE. WL NEED TO CARRY CHC POPS INTO THIS EVENING ACROSS THE
SOUTH...BUT NRN ZONE CUTS WILL HAVE MAINLY MORNING POPS ASSOCIATED
WITH FROPA.

A QUIET DAY IS THEN SEEN FOR THURSDAY AS SFC HIGH PRESSURE REIGNS TO
OUR NORTH AND FRONTAL BOUNDARY LINGERS SOUTH OF THE REGION. RETURN
FLOW OF MOISTURE AND WARMTH BEHIND AMPLIFYING 5H RIDGE AXIS IS SEEN
FOR THU NIGHT AND FRIDAY.  SLGT CHC SHOWERS RETURNING LATE THU
NIGHT... BUT MORE LIKELY BY FRI AFTN AS LAYER PWS SURGE ABOVE 1.5
AGAIN AND SW FLOW ALOFT RETURNS WITH WEAK SHORTWAVES PROPOGATING
THROUGH THE FLOW. OO UTC GFS INDICATES THE SLOW MOVING BOUNDARY WILL
CONT TO BRING CHC POPS TO CENTRAL PA SAT NIGHT/EARLY SUNDAY...WITH
DRIER SCENARIO PLAYING OUT AGAIN FOR LATER SUNDAY INTO EARLY MONDAY
BEFORE RETURN MOISTURE FLOW REPLAYS ITSELF FOR LATE MON INTO
TUES.

ISC GRIDS AND WORK ZONES SENT.

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     87 64 85 67 / 30 20 10 10
WILLIAMSPORT   84 54 80 62 / 30 10 10 10
BRADFORD       75 43 75 58 / 30 10 10 20
JOHNSTOWN      77 60 77 62 / 30 20 20 20
ALTOONA        82 56 82 63 / 30 20 10 10
STATE COLLEGE  83 57 82 62 / 30 20 10 10
SELINSGROVE    86 64 82 64 / 30 10 10 10
LANCASTER      87 65 86 66 / 30 20 10 10
YORK           85 64 85 67 / 30 20 10 10

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

DEVOIR
Hazardous weather outlook, Aug 27, 4:22 AM EDT, 5 hours 43 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 8:32 AM EDT, 1 hour 33 minutes before
PAZ024-025-033>035-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 AM EDT WED AUG 27 2003

...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA...

A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF
SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS
AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED
BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO
LIKELY.

WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR
DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED
ROADWAYS.

LA CORTE
Special weather statement, Aug 27, 8:55 AM EDT, 1 hour 10 minutes before
PAZ017>019-024>028-033>036-056-057-059-063>066-272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
855 AM EDT WED AUG 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE
REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE SOUTHERN PART OF THE STATE TODAY.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME
LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LA CORTE
Special weather statement, Aug 27, 9:50 AM EDT, 15 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
950 AM EDT WED AUG 27 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT
WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...
LANCASTER...LEBANON...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN
CENTRE...UNION AND YORK.

AN UPPER LEVEL DISTURBANCE WILL HELP TO DESTABILIZE THE WARM AND
HUMID AIRMASS IN PLACE OVER THE STATE THROUGH THE AFTERNOON.
THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3 PM FOR MOST OF SOUTHERN PENNSYLVANIA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:35 AM EDTSevere Thunderstorm WarningCTPCambria55 min
Aug 27, 9:43 AM EDTSevere Thunderstorm WarningCTPClearfield62 min
Aug 27, 9:58 AM EDTSevere Thunderstorm WarningCTPBlair17 min
Aug 27, 10:15 AM EDTSevere Thunderstorm WarningCTPHuntingdon45 min
Aug 27, 10:27 AM EDTSevere Thunderstorm WarningCTPBlair18 min
Aug 27, 10:42 AM EDTSevere Thunderstorm WarningCTPMifflin33 min
Aug 27, 5:47 PM EDTSevere Thunderstorm WarningCTPBedford43 min
Aug 27, 5:56 PM EDTSevere Thunderstorm WarningCTPFranklin64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.